Skip to Content

Lopinavir/Ritonavir COVID-19 Treatment Linked to Bradycardia

FRIDAY, July 17, 2020 -- Lopinavir/ritonavir (LPV/RTV) treatment of COVID-19 is associated with an increased risk for bradycardia, according to a study published online July 9 in Circulation: Arrhythmia and Electrophysiology.

Christophe Beyls, M.D., from Amiens University Hospital in France, and colleagues examined the risk for bradycardia for COVID-19 patients treated with LPV/RTV. Forty-one patients admitted to the intensive care unit with a positive COVID-19 test received LPV/RTV twice daily for 10 days. Patients were classified according to presence of bradycardia and were compared.

Nine patients experienced bradycardia, eight with sinus bradycardia and one with third-degree atrioventricular block. The researchers found that causality may be considered because bradycardia occurred at least 48 hours after initiation of LPV/RTV and resolved after discontinuation or dose reduction of LPV/RTV. In addition, there was no alternative cause identified. Patients with bradycardia were older, had higher RTV plasma concentration at 72 hours, and had a reduced lymphocyte count. RTV plasma concentration, LPV plasma concentration, and mean heart rate at day 3 were not correlated. In the first 48 hours after LPV/RTV administration, no patient had bradycardia.

"One hypothesis is that the inflammatory damage associated with COVID-19 increases intestinal absorption of RTV/LPV in elderly patients and [increases] the risk of bradycardia," the authors write. "Nevertheless, bradycardia could be a sign of severe cardiological or neurological impairment since it is associated with lymphopenia that seems to reflect the severity of COVID-19 infection."

Abstract/Full Text

© 2021 HealthDay. All rights reserved.

Read this next

16.3 Percent of Pregnant Women Have Had COVID-19 Vaccine

FRIDAY, June 18, 2021 -- COVID-19 vaccination coverage is low among pregnant women in the United States, according to research published in the June 18 issue of the U.S. Centers...

Rare Events of ITPĀ Associated With ChAdOx1 Vaccine

FRIDAY, June 18, 2021 -- The ChAdOx1 COVID-19 vaccine is associated with a small increased risk for idiopathic thrombocytopenic purpura (ITP), according to a study published...

Pandemic Tied to Worsening of Teens' Mental Health

FRIDAY, June 18, 2021 -- The COVID-19 pandemic has contributed to worse mental health among adolescents, although there have been decreases in substance use, according to a study...

More News Resources

Subscribe to our Newsletter

Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.